Kansas, 2019

Hail in Kansas, May 28, 2019

May 28, 2019 · NWS ICT · 4 events in 2 counties and zones

A couple of isolated severe thunderstorms developed late in the morning in primarily Central Kansas. In both cases, the thunderstorms were hail-producers with the largest being ping pong ball-sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of isolated severe thunderstorms developed late in the morning in primarily Central Kansas. In both cases, the thunderstorms were hail-producers with the largest being ping pong ball-sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 6:15 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 28, 6:15 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
715 AM CDT Tue May 28 2019

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Thursday night)
Issued at 205 AM CDT Tue May 28 2019

A mid/upper trough over the Central Great Basin area tonight will
lift northeast across the Central Rockies before emerging over
the Central High Plains late in the day today. At the surface, an
area of low pressure over eastern Colorado will move east across
north central Kansas this afternoon. This will allow a dryline to
sharpen across central Kansas providing a focus for showers and
thunderstorms. The thermodynamic environment will be supportive
of very large hail of 2+ inches in diameter across portions of
south central KS with MUCAPE of 3000-4000+ J/KG, 0-6km bulk shear
of 50-60 knots and steep mid-lvl lapse rates. One change from the
previous forecast was to increase pops west of I-35 as the initial
updrafts are expected along the highway 14 corridor around or
shortly after 3 PM. The better large-scale forcing for ascent is
expected to remain north of the area and given the north-south
orientation of the dryline with respect to the deep layer shear
vectors, some discrete or semi-discrete supercell thunderstorms
are expected late this afternoon and into the evening hours across
south central KS. Very large hail, damaging winds and a tornado
or two will be possible before activity moves east of the area
during the late evening or early morning hours. As the previous
shift noted, anomalously high precipitable water values will be
conducive for efficient rainfall rates and possible flash flooding
concerns.

The diffuse frontal boundary is progged to lie across the southeast
corner of KS on Wed and we could see another round of storms,
especially during the afternoon & evening hours as a pv anomaly
lifts over the area on Wed afternoon-evening. Maintained some pops
weighted across southeast KS, although better chances for deep
moist convection will remain south and east of our area across
eastern OK and northwest AR.

Thu...A mid/upper trough across the Northern/Central Plains region
will slowly fill as it drifts eastward on Thu leaving a stable
post-frontal regime in place across Kansas. Drier air will advect
into the region with seasonable highs anticipated. There may be
some widely scattered storms during the peak of afternoon heating
but organized severe storms are not anticipated.

.LONG TERM...(Friday through Monday)
Issued at 205 AM CDT Tue May 28 2019

Northwest mid/upper flow will become established as we move
through the weekend and into early next week with rising
heights/increasing thickness over the Rockies and weaker mid/upper
flow across the Central Plains states. It'll be hard to rule out
some diurnal showers and storms through the period with seasonable
temperatures and continued chances for showers and storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 709 AM CDT Tue May 28 2019

MVFR ceilings should gradually fill in this morning due to a moist
boundary layer and daytime heating. Otherwise, widely scattered
thunderstorms are likely by around mid-afternoon from generally
SLN-HUT-ICT on east, as a dryline sharpens and upper forcing
approaches from the southwest. Inserted VCTS to cover this
threat. This activity should linger well through the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79  58  73  53 /  30  30  10  20
Hutchinson      82  55  72  52 /  40  20  10  10
Newton          79  57  72  52 /  30  30  10  10
ElDorado        78  60  73  53 /  40  40  20  20
Winfield-KWLD   78  61  74  54 /  30  30  30  30
Russell         81  52  69  49 /  20  10   0  10
Great Bend      82  52  70  50 /  20  10  10  10
Salina          81  56  73  52 /  30  30  10  10
McPherson       81  55  72  51 /  30  30  10  10
Coffeyville     80  65  77  56 /  50  60  50  50
Chanute         81  64  77  55 /  50  60  30  40
Iola            81  64  77  55 /  40  60  30  40
Parsons-KPPF    80  65  77  56 /  50  60  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
Hazardous weather outlook, May 28, 4:10 AM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
510 AM CDT Tue May 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
510 AM CDT Tue May 28 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Severe storms capable of producing very large hail up to tennis
ball size, damaging wind gusts and a tornado or two are possible
this afternoon and evening. Locations along and east of I-135 will
have the best chance for severe weather.

Widespread river flooding, some of which is significant continues
across much of the region. Be prepared for highway closures,
especially across southeast Kansas. See latest river flood warnings
for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may linger over southeast Kansas through Wednesday
with a continued threat of strong thunderstorms and locally heavy
rain. After a brief break, thunderstorms may return to the area over
the weekend, with a renewed threat of strong to severe storms and
heavy rain.

River flooding will continue to be a concern well into the upcoming
week. Please continue to monitor River Flood Warnings and
Statements for the latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening along
and east of a line from Salina to Hutchinson to Anthony.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 28, 8:19 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
919 AM CDT Tue May 28 2019

KSZ067-281445-
Reno KS-
919 AM CDT Tue May 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Reno County in south central Kansas...

* Until 945 AM CDT.

* At 917 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Turon, or 7 miles east of
  Neola...moving northeast at 60 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arlington, Sylvia, Plevna, Abbyville, Willowbrook and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3817 9833 3812 9795 3774 9835 3787 9847
      3789 9847
TIME...MOT...LOC 1419Z 218DEG 51KT 3785 9837

DARMOFAL

The radar

The Wichita radar (KICT), 71 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Reno

When
May 28, 8:43 AM CST to 8:45 AM CST
Where
Reno County, 4.87 mi N of Partridge
Measured
1.5 in hail
Reported by
Public
Coordinates
38.040, -98.090

A picture of ping pong ball-sized hail was submitted via Twitter.

Hail, Reno

When
May 28, 9:14 AM CST to 9:16 AM CST
Where
Reno County, 0.69 mi N of Buhler
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.140, -97.770

Hail, Marion

When
May 28, 10:38 AM CST to 10:39 AM CST
Where
Marion County, Hillsboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -97.200

Hail, Marion

When
May 28, 10:43 AM CST to 10:44 AM CST
Where
Marion County, Hillsboro
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -97.200

Received via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826664, 826665, 826666, 826668.